Alabama, 2017

Hail and Damaging Winds in Alabama, March 1, 2017

March 1, 2017 · NWS HUN · 31 events in 8 counties and zones

A band of strong to severe thunderstorms, including a few embedded supercells, developed during the late morning into the early afternoon hours along a cold front. The storms tracked rapidly east as the front dropped southeast through the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of strong to severe thunderstorms, including a few embedded supercells, developed during the late morning into the early afternoon hours along a cold front. The storms tracked rapidly east as the front dropped southeast through the mid afternoon hours. Several storms produced large hail and a few reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 11:45 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 1, 11:45 AM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1145 AM CST Wed Mar 1 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 913 AM CST Wed Mar 1 2017

The line moving into northwestern Alabama has become more broken over
the last hour. The most recent development of this broken line has
formed along the approaching cold front, which is quickly moving
southeast over the past few hours. Shear remains very high and low
level helicity remains high (at least 300-400 m2s2 at both 0-1 and
0-3 km layers). Temperatures have risen into the lower 70s west of
I-65 with dewpoints in the lower to mid 60s. Thus, surface based
CAPE has risen south of this developing line to over 1000 J/KG from
some mesoscale analysis. Given these parameters and given potential
of individual supercell development given broken line and
thermodynamic conditions, the tornado threat has increased near and
south of the Tennessee River. Given parameters can not rule out the
development of a stronger tornado. Damaging winds remains the primary
threat and large hail also remains possible. Timing of severe
thunderstorms is between now and 2 pm north of a line from Southern
Middle Tennessee t near the Muscle Shoals area through 2 pm. This
will push southeast to locations near the Tennessee River between
noon and 3 PM, before affecting Cullman county east through southern
DeKalb county between 1 and 4 PM.

.SHORT TERM...(Tonight through Thursday night)
Issued at 351 AM CST Wed Mar 1 2017

Much quieter wx conditions are expected for the TN Valley starting
tonight and continuing through Thu. What lingering rainfall is left
across NE AL should continue to diminish/translate ewd during the
early evening hrs, as cloud cover begins to diminish/sct. The cold
front itself should also make its way out of the local area to the
s/e later this evening, as a strong dome of high pressure out of the
mid/srn Plains states builds ewd into the SE region. With the
oncoming sfc high, cooler/drier air should also begin to filter into
the area from the n, with more seasonal like temps xpcted into Thu.
Lows tonight look to fall back into the mid/upper 30s for most
locations while temps on Thu trend fairly mild, with highs mainly in
the 55-60F range. Temps Thu night look to be even cooler, with lows
falling close to the freezing mark for many areas.

.LONG TERM...(Friday through Tuesday)
Issued at 351 AM CST Wed Mar 1 2017

A rather pleasant end to the work week looks to be in store across
the TN Valley, as the axis of an upper level trough pushes to the
east of the area. Highs on Friday will be on the cool side, behind a
reinforcing shot of cold air. Forecast max temps will only warm into
the lower to mid 50s, with a few spots across our NE counties
struggling to make it out of the 40s. Overnight lows will fall into
the lower 30s under mostly clear skies and calm winds. The cool
spell will be short-lived as upper ridge begins to build into the TN
Valley over the weekend. Plenty of sunshine persist on Saturday and
help our temps reach into the upper 50s to lower 60s.

Forecast models begin to diverge on their evolution of the upper
patten beginning on Sunday. The ECMWF is a little more progressive
with a strengthening shortwave moving through overnight Sunday,
bringing scattered showers across the area. Meanwhile, the GFS
maintains the upper ridging but does indicate a weak shortwave
moving around the northern periphery of the ridge. Either way, our
overnight lows Sunday night will be well above normal and only fall
into the 50s. Discrepancies increase regarding the progression of an
upper level trough that will eject east of the Rockies late in the
long-term period. A cold front will trail southward from the parent
surface low over the Great Lakes and then move eastward into the TN
Valley. Once again, the ECMWF is a little bit quicker bringing this
front through as early as Monday night, though the upper forcing
looks much weaker. The GFS, on the other hand, is roughly 12 hours
slower and shows decent forcing across the TN Valley. Given the
uncertainties, have maintained a blend of the guidance. Also kept a
mention of isolated thunderstorms for Monday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 PM CST Wed Mar 1 2017

MVFR cigs/vsbys are expected starting around 01/17Z at KMSL. The
line will move southeast and begin affecting KMSL terminal in earnest
between 01/18Z and 01/20Z. During this time cigs should drop at
times to IFR criteria. This should happen a bit later at KHSV,
between 01/19Z and 01/21Z. Some of these storms could be strong to
severe. Expect VFR conditions to return quickly this afternoon,
around 02/00Z at KHSV and around 01/23Z at KMSL. Winds will diminish
and become northwesterly early this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...09
LONG TERM...73
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 10:58 AM CST, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1058 AM CST Wed Mar 1 2017

ALZ001>010-016-TNZ076-096-097-020800-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1058 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms are expected...pushing southeast and
affecting areas along and north of a line from Southern Middle
Tennessee to near the Muscle Shoals area in the late morning to early
after hours. These strong to severe storms will push southeast to
near the Tennessee River in the early afternoon hours and affect our
southeastern counties through the late afternoon hours. All modes of
severe weather are possible, although damaging winds up to 70 mph
will be the primary threat. A stronger tornado and large hail cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms return to the Tennessee Valley next Monday
and Tuesday as another cold front approaches from the west.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested today.

In the hours before

Special weather statement, Mar 1, 10:28 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1028 AM CST WED MAR 1 2017

ALZ001-011700-
Lauderdale AL-
1028 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1100 AM CST...

At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waterloo, Threet and Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3501 8820 3500 8772 3499 8772 3494 8775
      3491 8814 3494 8817
TIME...MOT...LOC 1628Z 259DEG 46KT 3501 8815

15
Special weather statement, Mar 1, 11:31 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1131 AM CST WED MAR 1 2017

ALZ001-002-011800-
Lauderdale AL-Colbert AL-
1131 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND COLBERT COUNTIES
UNTIL NOON CST...

At 1130 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Underwood-Petersville to Iuka
moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, J P Coleman State
Park, Killen, Cherokee, Lexington, Leighton and St. Florian.

LAT...LON 3500 8735 3496 8723 3480 8735 3480 8743
      3478 8743 3476 8742 3470 8744 3470 8745
      3467 8745 3465 8813 3489 8810 3492 8816
      3500 8820
TIME...MOT...LOC 1730Z 258DEG 54KT 3494 8773

15
Special weather statement, Mar 1, 11:49 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1149 AM CST WED MAR 1 2017

TNZ096-011815-
Lincoln TN-
1149 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
1215 PM CST...

At 1149 AM CST, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Petersburg, Chestnut Ridge, Howell, Dellrose,
Belleville, Mimosa, Molino, Mcburg and Harms.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3535 8653 3533 8654 3531 8652 3531 8651
      3510 8649 3511 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3536 8660 3536 8656
TIME...MOT...LOC 1749Z 266DEG 31KT 3522 8692

KDW

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

23 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
March 1, 11:57 AM CST
Where
Lauderdale County, 0.57 mi E of Florence
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.800, -87.660

Golf ball sized hail was reported.

Hail, Lauderdale

When
March 1, 12:00 PM CST
Where
Lauderdale County, 0.89 mi SE of Petersville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.840, -87.670

Golf ball sized hail was reported.

Hail, Lauderdale

When
March 1, 12:06 PM CST
Where
Lauderdale County, 0.69 mi S of Killen
Measured
1.75 in hail
Reported by
Public
Coordinates
34.860, -87.530

Golf ball sized was reported via social media.

Hail, Lauderdale

When
March 1, 12:19 PM CST
Where
Lauderdale County, 1.7 mi E of Thortontown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.830, -87.320

Golf ball sized hail was reported.

Hail, Limestone

When
March 1, 12:25 PM CST
Where
Limestone County, 0.57 mi E of Holbert Spgs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.870, -87.160

Golf ball sized hail was reported.

Hail, Colbert

When
March 1, 12:35 PM CST
Where
Colbert County, 0.89 mi SW of Whitehouse Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.640, -87.690

Quarter sized hail was reported.

Hail, Colbert

When
March 1, 12:42 PM CST
Where
Colbert County, 2.68 mi SW of Emco Listerhill Jct
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.690, -87.600

Half dollar sized hail was reported.

Hail, Colbert

When
March 1, 12:42 PM CST
Where
Colbert County, 0.57 mi W of Leighton
Measured
1 in hail
Reported by
Public
Coordinates
34.700, -87.530

Quarter sized hail was reported.

Hail, Madison

When
March 1, 12:50 PM CST
Where
Madison County, 0.69 mi S of Toney
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.890, -86.750

Quarter sized hail was reported.

Hail, Lawrence

When
March 1, 12:52 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
34.680, -87.410

Half dollar sized hail was reported.

Hail, Limestone

When
March 1, 1:00 PM CST
Where
Limestone County, 0.89 mi SE of Ardmore
Measured
1.75 in hail
Reported by
Public
Coordinates
34.990, -86.840

Golf ball sized hail was reported via social media.

Hail, Madison

When
March 1, 1:01 PM CST
Where
Madison County, 0.57 mi E of Hazel Green
Measured
1.75 in hail
Reported by
Public
Coordinates
34.930, -86.570

Golf ball sized hail was reported.

Hail, Limestone

When
March 1, 1:05 PM CST
Where
Limestone County, 1.49 mi NNE of Lawngate
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.740, -87.070

Quarter sized hail was reported.

Thunderstorm Wind, Madison

When
March 1, 1:07 PM CST
Where
Madison County, 2.26 mi ENE of Dan
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.933, -86.713

Thunderstorm winds produced roof damage and knocked trees down near Ready Section Road at Pulaski Pike. A shed was also damaged in this area.

Thunderstorm Wind, Madison

When
March 1, 1:21 PM CST
Where
Madison County, 1.04 mi SE of Fisk
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.961, -86.565

A metal community center building and batting cages were damaged near the intersection of U.S. 231 and Carriger Road.

Hail, Madison

When
March 1, 1:23 PM CST
Where
Madison County, 2.19 mi NE of Madison
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.720, -86.740

Quarter sized hail was reported and 50 mph winds were estimated.

Hail, Madison

When
March 1, 1:28 PM CST
Where
Madison County, 1.14 mi E of Fletcher Chapel
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.730, -86.650

Quarter sized hail observed at the National Weather Service in Huntsville. 40 mph wind gust observed by UA-Huntsville's MIPS equipment.

Hail, Madison

When
March 1, 1:30 PM CST
Where
Madison County, 2.88 mi E of Huntsville Park
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.705, -86.570

Half dollar sized hail was reported near the intersection of Whitesburg Drive and Drake Avenue.

Hail, Madison

When
March 1, 1:30 PM CST
Where
Madison County, 2.15 mi SSE of Monrovia
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.740, -86.710

Half dollar sized hail in the Creekwood Subdivision near Creekwood Park in Huntsville.

Hail, Madison

When
March 1, 1:35 PM CST
Where
Madison County, 1.38 mi N of Lily Flag
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.670, -86.570

Half dollar sized hail was reported.

Hail, Morgan

When
March 1, 2:13 PM CST
Where
Morgan County, 0.9 mi NW of Ryan Xrds
Measured
1.25 in hail
Reported by
Public
Coordinates
34.340, -86.610

Half dollar sized hail was reported and relayed by broadcast media.

Hail, Marshall

When
March 1, 2:20 PM CST
Where
Marshall County, 0.37 mi N of Hebron
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.485, -86.380

Quarter sized hail was reported along with a 56 mph wind gust in Hebron.

Hail, Marshall

When
March 1, 2:30 PM CST
Where
Marshall County, 0.31 mi NW of Guntersville Muni Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
34.404, -86.273

Golf ball sized hail broke windows out near U.S. 431, Claysville School and the Guntersville airport.

Hail, Marshall

When
March 1, 2:30 PM CST
Where
Marshall County, 1.38 mi N of Henryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.440, -86.270

Quarter sized hail was reported.

Hail, Dekalb

When
March 1, 2:41 PM CST
Where
Dekalb County, 0.57 mi E of Beaty Xrds
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.700, -85.670

Tennis ball sized hail was reported.

Thunderstorm Wind, Marshall

When
March 1, 2:43 PM CST
Where
Marshall County, 1.91 mi NE of Oleander
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.442, -86.510

Power lines and trees were knocked down near the intersection of Quarry Road and Union Grove Road.

Thunderstorm Wind, Marshall

When
March 1, 2:49 PM CST
Where
Marshall County, 2.38 mi ENE of Swearengin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.580, -86.160

Trees were knocked down on a house on Burroughs Loop.

Thunderstorm Wind, Marshall

When
March 1, 2:52 PM CST
Where
Marshall County, 0.64 mi SSW of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.412, -86.276

Trees were knocked down at Willow Lake and Burroughs Drive.

Thunderstorm Wind, Marshall

When
March 1, 3:40 PM CST
Where
Marshall County, 1.59 mi WNW of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.425, -86.297

A tree and power lines were knocked down on Bakers Chapel Road.

Thunderstorm Wind, Dekalb

When
March 1, 3:46 PM CST
Where
Dekalb County, 2.38 mi WNW of Fyffe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.460, -85.960

A barn was damaged on County Road 50 near Fyffe.

Thunderstorm Wind, Dekalb

When
March 1, 3:49 PM CST
Where
Dekalb County, 1.38 mi N of High Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -85.600

A tree was knocked down on CR 137 near Violet Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678954, 678955, 678956, 678957, 678958, 678959, 678960, 678961, 678962, 678963, 678964, 678965, 678966, 678984, 678985, 678967, 678968, 678969, 678970, 678971, 678972, 678973, 678974, 678975, 678976, 678986, 678987, 678988, 678989, 678990, 678991.